Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 160, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 9:30 PM CDT for Sedgwick County, Kansas. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 9:30 PM CDT (02:30 UTC)
- Expired
- Jun 26, 2018, 10:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 7 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 9:33 PM CDT | HAIL 2.5 | 3 Ssw Valley Center, KS | |
| Jun 26, 9:37 PM CDT | HAIL 1.25 | 1 S Maize, KS | TWITTER REPORT OF HAIL JUST LARGER THAN QUARTERS SOUTH OF MAIZE. |
| Jun 26, 9:40 PM CDT | HAIL 2.5 | Maize, KS | ESTIMATED VIA TWITTER PHOTO. |
| Jun 26, 9:41 PM CDT | TSTM WND GST 62 | Colwich, KS | SPOTTER MEASURED A 62 MPH WIND GUST NEAR COLWICH. |
| Jun 26, 9:41 PM CDT | HAIL 1 | Colwich, KS | 60 MPH WINDS ACCOMPANIED THE HAIL. |
| Jun 26, 10:40 PM CDT | HAIL 1 | 4 N Clearwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted.
144
WUUS53 KICT 270230
SVRICT
KSC173-270330-
/O.NEW.KICT.SV.W.0160.180627T0230Z-180627T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
930 PM CDT TUE JUN 26 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Sedgwick County in south central Kansas...
* Until 1030 PM CDT.
* At 929 PM CDT, a severe thunderstorm was located over Maize, moving
southeast at 25 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Clearwater, Colwich,
Downtown Wichita, Kechi, Eastborough, Bentley, West Wichita,
Eisenhower National Airport and Northeast Wichita.
#
This includes the following highways...
Interstate 135 between Mile Markers 0 and 17.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3783 9761 3791 9754 3780 9715 3748 9715
3748 9761
TIME...MOT...LOC 0229Z 319DEG 21KT 3776 9744
HAIL...2.50IN
WIND...70MPH
$$
HOWERTON2 follow-up statements
183
WWUS53 KICT 270305
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1005 PM CDT TUE JUN 26 2018
KSC173-270330-
/O.CON.KICT.SV.W.0160.000000T0000Z-180627T0330Z/
Sedgwick KS-
1005 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN SEDGWICK COUNTY...
At 1005 PM CDT, severe thunderstorms were located along a line
extending from South Wichita to near Goddard, moving south at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Bel Aire, Mulvane,
Goddard, Rose Hill, Maize, Clearwater, Colwich, Downtown Wichita,
Eastborough, West Wichita, East Wichita, Eisenhower National Airport,
Northeast Wichita, Mcconnell Air Force Base and South Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3783 9761 3776 9715 3748 9715 3748 9761
TIME...MOT...LOC 0305Z 359DEG 14KT 3763 9730 3772 9760
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
HOWERTON568
WWUS53 KICT 270319
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1019 PM CDT TUE JUN 26 2018
KSC173-270330-
/O.CON.KICT.SV.W.0160.000000T0000Z-180627T0330Z/
Sedgwick KS-
1019 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN SEDGWICK COUNTY...
At 1019 PM CDT, severe thunderstorms were located along a line
extending from Eisenhower National Airport to near Goddard, moving
south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Goddard, Rose Hill,
Maize, Clearwater, Downtown Wichita, Eastborough, West Wichita, East
Wichita, Eisenhower National Airport, Mcconnell Air Force Base, South
Wichita and Oaklawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3777 9761 3771 9715 3748 9715 3748 9761
TIME...MOT...LOC 0319Z 339DEG 11KT 3768 9743 3770 9755
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 26, 6:29 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 629 PM CDT Tue Jun 26 2018 .SHORT TERM...(This evening through Friday night) Issued at 342 PM CDT Tue Jun 26 2018 An upper level low is located over northeast Iowa this afternoon, At the surface, a weak frontal boundary/trough extends from Iowa southwest into southern Kansas. The cluster of thunderstorms that developed ahead of this boundary earlier this morning continues to push E/SE across our far eastern counties at this time. These storms will continue to pose a damaging wind threat as they clear the area. In the wake of this activity, satellite and radar imagery show a residual outflow boundary draped across parts of southern KS. Recently, this boundary has shown signs of shifting NE as southwesterly low/mid level flow ensues. At the same time, upper level ridging is beginning to build in from the Four Corners region. The question, then, is whether or not convection can redevelop along this boundary. The better upper level forcing will be east of the area, suggesting at least some subsidence in its wake. This along with some mid level height rises may be enough to keep a lid on any additional convection. That said, the increasing low/mid level flow/warm air advection this evening combined with at least some weak surface convergence along the boundary may be just enough to allow a few thunderstorms to develop. For now, we'll keep lower-end pops in the forecast to account for this potential. If any storm were to develop, it would be in an environment favorable for severe thunderstorms, primarily capable of damaging wind and large hail. The key takeaway here, though, is the threat of any redevelopment is very much conditional and confidence remains low. Beyond today, the main concern will continue to be the heat as the upper level ridge continues to build east across the Central/Southern Plains. Temperatures warming well into the 90s to near 100 combined with dewpoints in the 70s will allow heat indices to near or exceed 105 both Wednesday and Thursday afternoons, especially east of I-135. For now, we will leave the current area highlighted in the Heat Advisory as is as this is where the best chance of seeing those higher dewpoints/heat indices is. Increasing southwesterly winds may promote better mixing by Thursday/Friday, with the threat of 105+ heat indices being more focused across SE KS. After coordination with surrounding offices, it was decided to extend the Advisory into Thursday afternoon. However, the western tier of counties may be able to be dropped from this advisory Thursday afternoon if the somewhat lower dewpoints pan out. - Martin .LONG TERM...(Saturday through Tuesday) Issued at 342 PM CDT Tue Jun 26 2018 Medium range models continue to remain in good agreement regarding the eastward shift of the upper ridge and the development of a WRN US trough. This should lead to an increased risk of thunderstorms over the weekend along with a subsequent decrease in temperatures (albeit, slight). - Martin && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 627 PM CDT Tue Jun 26 2018 Isolated thunderstorms will continue to develop over eastern Kansas for this evening then should gradually diminish after 06z. Meanwhile VFR conditions will prevail across the region with light south winds in the morning gradually increasing. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 100 75 100 / 30 0 0 0 Hutchinson 73 100 75 101 / 10 0 0 0 Newton 73 98 75 100 / 10 0 0 0 ElDorado 72 97 74 97 / 20 0 0 0 Winfield-KWLD 74 99 75 97 / 30 0 0 0 Russell 70 102 74 104 / 0 0 0 0 Great Bend 70 101 74 102 / 0 0 0 0 Salina 71 102 76 105 / 0 0 0 0 McPherson 72 100 75 102 / 20 0 0 0 Coffeyville 75 96 75 96 / 30 0 0 0 Chanute 74 95 75 96 / 30 0 0 0 Iola 73 95 75 96 / 30 0 0 0 Parsons-KPPF 75 95 75 96 / 30 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for KSZ049-051>053-068>072-083-092>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...CDJ
Hazardous weather outlook, Jun 26, 5:37 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Tue Jun 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Tue Jun 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated strong to severe thunderstorms will remain possible this evening across portions of south central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices are expected to climb to around 105 degrees both Wednesday and Thursday afternoon and early evening. See latest heat advisory for additional details. For Friday through Saturday, afternoon heat indices will be around 100 degrees. Storms will return to the forecast for Saturday night through Monday as a cold front approaches the area. Strong storms look possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 26, 8:22 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 4 W AUGUSTA 37.69N 97.05W
06/26/2018 M1.25 INCH BUTLER KS EMERGENCY MNGR
HALF DOLLAR SIZE HAIL REPORTED WEST OF
AUGUSTA.
&&
MARTINLocal storm report, Jun 26, 8:37 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 3 N DOUGLASS 37.56N 97.01W
06/26/2018 BUTLER KS EMERGENCY MNGR
POWER LINES DOWN ALONG HIGHWAY 77 ON THE
NORTH SIDE OF DOUGLASS.
&&
MARTINSpecial weather statement, Jun 26, 8:37 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Wichita KS 837 PM CDT TUE JUN 26 2018 KSZ071-270200- Woodson KS- 837 PM CDT TUE JUN 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Woodson County in southeastern Kansas... * Until 900 PM CDT. * At 834 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Toronto, or 13 miles southwest of Yates Center...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Toronto, Cross Timbers State Park, Toronto Lake and Batesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3773 9596 3788 9596 3790 9584 3773 9579 TIME...MOT...LOC 0137Z 268DEG 19KT 3778 9595 LAWSON
Local storm report, Jun 26, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM FUNNEL CLOUD 3 SW BENTLEY 37.86N 97.55W
06/26/2018 SEDGWICK KS NWS EMPLOYEE
MULTIPLE REPORTS OF A FUNNEL CLOUD NORTH OF
WICHITA.
&&
MARTINLocal storm report, Jun 26, 9:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TSTM WND GST BENTLEY 37.89N 97.52W
06/26/2018 M60 MPH SEDGWICK KS EMERGENCY MNGR
50 TO 60 MPH WIND GUSTS REPORTED IN BENTLEY
ALONG WITH PEA TO MARBLE SIZE HAIL.
&&
MARTINLocal storm report, Jun 26, 9:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 5 NE DOUGLASS 37.57N 96.95W
06/26/2018 BUTLER KS FIRE DEPT/RESCUE
EM RELAYED REPORT OF A DESTROYED BARN AND
ADVISED THAT IT WAS LIKELY DUE TO
STRAIGHT-LINE WINDS. TIME ESTIMATED VIA
RADAR.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| Jun 26, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| Jun 26, 7:13 PM CDT | Special Weather Statement | ICT | Allen | 47 min |
| Jun 26, 7:19 PM CDT | Tornado Warning | ICT | Greenwood | 19 min |
| Jun 26, 7:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jun 26, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Jun 26, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 60 min |
| Jun 26, 8:04 PM CDT | Areal Flood Warning | ICT | Butler | 8 hr |
| Jun 26, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 33 min |
| Jun 26, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 49 min |
| Jun 26, 8:27 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| Jun 26, 8:37 PM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| Jun 26, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 67 min |
| Jun 26, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Jun 26, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 40 min |
| Jun 26, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Jun 26, 9:48 PM CDT | Special Weather Statement | ICT | Butler | 57 min |
| Jun 26, 9:52 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 38 min |
| Jun 26, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 67 min |
| Jun 26, 10:17 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 26, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 44 min |
| Jun 26, 10:32 PM CDT | Special Weather Statement | ICT | Wilson | 28 min |
| Jun 26, 10:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Jun 26, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 59 min |
| Jun 26, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 25 min |
| Jun 26, 11:46 PM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jun 27, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jun 27, 1:13 AM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.